Tinnitus and Hearing Health Calgary, Calgary AL

Medications that cause hearing loss and other side effects.

Your ears can be harmed by a remarkably common number of medications. From tinnitus drugs that stop your ears from ringing to drugs that may cause hearing loss, learn which of them has an effect on your ears.

Drugs Can Impact Your Ears

The United States makes up about half of the $500 billion dollar pharmaceutical market. Are you buying medications over-the-counter? Or perhaps your doctor has prescribed you with some form of medication. It frequently will happen that people neglect the warnings that come along with almost all medications because they assume they won’t be affected. So it’s worthwhile to point out that some medications raise the risk of hearing loss. But on the plus side, some medications, such as tinnitus treatments, can in fact, help your hearing. But which of these will be an issue for your hearing? But if you get prescribed with a medication that is known to lead to loss of hearing, what do you do? Here’s the good, the bad, and the ugly on medications.

1. Your Ears Can be Hurt by Over-The-Counter Pain Relievers

The fact that such a common thing could cause hearing loss. Experts looked at the kind of painkillers, frequency and duration along with hearing loss frequency. There are a number of studies of both women and men that highlight this connection. A collaborative study among Harvard, Brigham Young and Women’s Hospital found something shocking. Continued, day to day use of over-the-counter pain relievers impairs hearing. Regular use is defined as 2 or more times a week. You commonly see this frequency in people with chronic pain. Temporary loss of hearing can result from using too much aspirin at once and over time can become permanent. NSAID drugs that contain ibuprofen, acetaminophen and naproxen appear to be the most common. But you may be shocked to find the one with the strongest link. The drug commonly known as acetaminophen was the culprit. For men under 50 hearing loss danger nearly doubled if they were taking this drug to treat chronic pain. Just for the record, prescription painkillers aren’t any better. Loss of hearing might be caused by the following:

  • Fentinol
  • Oxycodone
  • Methadone

The exact cause of the hearing loss is unclear. The nerves of the inner ear that pick up sound could be destroyed by the decrease of blood flow possibly caused by these drugs. That’s the reason why hearing loss could be the consequence of long term use of these medications.

2. Some Antibiotics Are Ototoxic

Many antibiotics are probably relatively safe when used as directed and you don’t have an allergic reaction to it. But certain types of antibiotic may raise the danger of hearing loss: Aminoglycoside. Human studies haven’t yet yielded solid data because they are in the early phases. But there absolutely seem to be a few individuals who have noticed loss of hearing after taking these medications. Results from animal-testing are convincing enough. There may be something to be worried about as indicated by the medical community. Every time mice are fed these antibiotics, they ultimately get hearing loss. Aminoglycoside antibiotics are frequently used to treat:

  • Tuberculosis (TB)
  • Cystic fibrosis
  • Bacterial meningitis
  • Some other respiratory diseases

More chronic illnesses are managed over a longer duration with these. Until not too long ago, Neomycin was actually a very common antibiotic used to treat children’s ear infections and pneumonia. Alternate options are now being prescribed by doctors because of worries about side effects. Why certain antibiotics contribute to hearing loss still requires more investigation. It would seem that they might cause swelling in the inner ear that causes long-term damage.

3. How Your Ears Are Affected by Quinine

Have you ever had a gin and tonic? If so, you’ve had quinine. Quinine is the key ingredient that creates the bitterness in tonic and is sometimes used to treat people with restless leg syndrome or malaria. While research that investigates the correlation between hearing loss an quinine aren’t that widespread. Reversible hearing loss has been observed in certain malaria patients.

4. Chemo Drugs Might Harm Your Hearing

You understand there will be side effects when going through chemo. Attempting to kill cancer cells, doctors are filling the body with toxins. Healthy cells and cancer are often indistinguishable by these toxins. Some of the drugs that are being looked at are:

  • Bleomycin commonly known as Blenoxane
  • Carboplatin commonly known as Paraplatin
  • Cisplatin commonly known as Platinol

But if you had to pick between chemo induced hearing loss and cancer, for most people, the choice would be clear. You might need to speak with your hearing care specialist about monitoring your hearing while you’re dealing with cancer treatments. Or you could let us know what your personal situation is and find out if there are any recommendations we can make.

5. Hearing Loss And Loop Diuretics

In an attempt to balance fluids in your body you may try using diuretics. But the body can ultimately be dehydrated by taking it too far in one direction when trying to manage the issue with medication. This can cause salt vs water ratios to get too high in the body, causing swelling. Although it’s generally temporary, this can cause hearing loss. But hearing loss could become permanent if you let this imbalance continue. The drugs listed in this article are ototoxic and if taken with loop diuretics could worsen permanent hearing loss. Lasix is the most well known loop diuretic, so if you have been prescribed this drug, you should check with your doctor regarding any side effects that might happen in combination with other medications you’re using.

If You Are Taking Drugs That Cause Hearing Loss What Should You do?

Never stop using a medication that was prescribed by a doctor without speaking with your doctor first. Before you speak with your doctor, you should take inventory of all your medications. If your doctor has put you on one or more of these drugs that cause loss of hearing, ask if there might be alternatives that may reduce risk. You can also reduce your need for medications with some lifestyle changes. In certain situations, slight changes to your diet and exercise program can put you on a healthier path. Your immune system can be improved while pain and water retention can also be lessened with these changes. If you are currently or have ever used these ototoxic medications, you need to schedule an appointment to have your hearing examined as soon as possible. It can be hard to notice loss of hearing at first because it progresses very slowly. But don’t be mistaken: you may not recognize the ways it can affect your happiness and health, and you will have more options for treatment if you catch it early.

Why wait? You don't have to live with hearing loss. Call Us Today